Any experience with Haloperidol?


#1

I have been taking Haldo for two weeks now. At first, everything was fine, but this week I can’t evade the immense sedation I am experiencing. I want to ask if such side effect is known to wear off over time because besides the assistance of caffeine, there’s not many solutions I can think of to help me function. I am on Latuda and Olanzapine, both of which gives me a good amount of sleep already. With the addition of this new medication, I end up napping every 4 hours during the day. It’s not really making life easier in spite of taking away my voices


#2

I use haldol. Not to discourage you, but it makes me feel sedated, unmotivated and depressed. If I felt it was safe without, I’d quit it today, but I darent risk fullblown psychosis.

What’s your dose? Perhaps you can play with that a bit, after discussing it with your pdoc? Or just give it some time… ?

On a high dose (5mg) I’m knocked out all day. Even people around me got sad seeing me so drugged and barely conscious. It never got better. Since I didn’t tolerate that, I stopped that as soon as the court order stopped.

On a medium dose (2mg) I’m sedated and sleepy constantly, but I actually got used to that a bit, to the point that I’d actually do things again during daytime. First weeks were worst, it got a little better. It was way better than the high dose, but still horrible.

On my current low dose (0.7-0.8mg) I can lead an active life (job, family, friends, kid), but I do still feel more tired and unmotivated than I’d like. I sleep and daydream a lot and I drink loads of coffee and eat lots of sugar to stay awake. Sometimes I wonder whether the haldol is just treating the coffee’s side-effects and the coffee is treating the haldol’s side-effects. :confused: But it is definitely bareble, much better than on higher doses.

Side note: my body is weird, do not look at my exact dosages. Nurses were always shocked to see how fast I responded to small doses of meds.


#3

In my experience Haldol is good only at a low dose. I take 1mg daily and have few side effects. I guess I’m lazy a lot but not sure if it’s the medicine or the illness. I accidently took 2mg one day and I felt terrible, it was awful. I think Haldol is really awful at a high dose. Try to see if you can stabilize at a low dose of Haldol and it may be an ok medicine for you.

best luck…


#4

It’s the same for me! Doctors say 1mg is no dose for an adult, but for me it’s WAY better than 2mg. With 2mg I feel bad. I sleep all day and feel sad and zombielike. Nothing really touches me, touches my feelings on higher doses. Now I’m more happy. I live.


#5

I take 30 mg of Haldol a day and I do experience sedation. I typically go back up to bed for two hours in the middle of the day. I’ve been on it for six years this time around and on 30 mg for the past three years. I’ve experienced sedation on all APs I’ve tried so I’ve settled on Haldol because it’s weight neutral for me.


#6

you’re obviously not taking the fda recommended dosage of 2.5 mg daily.


#7

you are on two antipsychotics? that’s called antipsychotic polypharmacy and the long term effects are unknown, you are an experiment. they also call them studies, trials, a case study and research.


#8

No, and with good reason. I personally believe everyone has a different sensitivity to medication. I react strongly to all meds (as was also observed by professionals). I’ve been on 1mg for 1.5 years and on a slightly lower dose for about 1.5 months. I feel happier on this low dose than on 2.5mg - I feel more myself this way and more connected to the world and people around me. On 2.5mg I feel no genuine emotions, no joy, no love and basicly just contemplate suicide 24/7.

I’m still not really sure what’s best to do… but this seems to work.


#9

your dosage is probably better for a leaner body type, I’m hefty. biceps as big as a 2 liter bottle.


#10

Sure, that could make a difference! I’m not too slim anymore either though, after a trial with Zyprexa a few years ago. :wink: But my build was slim normally, I’ve always been slim before. Also I’m a woman and I don’t smoke, which seems to matter. And some peoples liver supposedly processes meds faster or slower, which matters for how much meds you need. If you give me 5mg haldol, I literally can’t walk anymore.


#11

@Marian personally I’m jealous that your symptoms are under good control on such a low dose. If I don’t take a full 30 mg of Haldol at bedtime, I hallucinate the next day. I’ve tried breaking up the 30 mg into two doses, because my symptoms start coming back around 4 or 5 p.m. but even taking 5 mg early is not leaving a sufficient dose at bedtime.

Count your blessings that you can handle that small dose! I’ve needed max doses of the three atypicals I’ve tried and now 30 mg of Haldol. :frowning:


#12

I take 7.5 mg. It actually gives me a nervous energy. I take cogentin to combat it


#13

Hey, I’m sorry. :frowning: I’m indeed very thankful I can live with such a small dose. But… the last year, I still had symptoms at times, it’s a balancing act and a scary one. And also I have terrifying side effects at doses that others don’t even feel… which is the other side of the medal. Because of this sensitivity, I got completely and obsessively phobic of meds (and still, although a bit less so), which caused lots and lots and lots of trouble for me and the people around me. I had such severe reactions to normal doses of meds that I quit cold turkey in panic every time I got a chance, and then I crashed and almost killed myself a few times. So don’t be too jealous… I sometimes envy people with average responses. :wink:


#14

It’s definitely sedating and even more so when you combine with others. You will usually adjust to it to a degree but it very well may not be something you will adjust to enough to remain on long term. It’s hard to tell without time. If you find it helpful I would encourage you to give it some time but it may be too much to handle.


#15

For some it’s “Helldol” for some it’s “Vitamin H”. Try to get stabilized on as low dose as possible. I went through a period of a few years where I was stable on 0.5 mg per day. Now that isn’t working and I’m up to 1mg per day. 2mg per day it’s more like “helldol” for me but 1mg per day its like “Vitamin H”. But it still doesn’t work perfectly.


#16

It was horrible for me. I was on haloperidol injection don’t remember the dose, and olanzapine don’t remember the dose. I was basically sleeping 16 - 17 hours a day and gained 30 lbs. It was the first time I was on an antipsychotic and was scared $h!tle$$ as to what had become of my life. Long story short I eventually relapsed once I quit cold turkey and now I’m on a better medication.


#17

My experience is different. I found Haldol to be activating. I had to take it in the morning and hopefully by midnight I would fall asleep for a few hours. After a year of that the doctor has put me on perphenazine. For me it is activating too but covers more of my symptoms well.

Namaste


#18

Thank you Marian for sharing this wonderful insight. I have discussed with my psychiatrist, and after reading multiple responses, glad to be lowering my dosage to 0.5mg and eventually stopping it.


#19

Welcome. Hope it works out well for you. Always be careful when stopping or lowering meds and only do it when your pdoc agrees…


#20

The only thing I remember about Haldol is that it kept me up all night long, in a hospital, trying to walk off the akithesia that it caused.